November 12, 2014
Notes: Usborne, Amy L
Smith, Aaron T
Engle, Steven K
Watson, David E
Sullivan, John M
Walgren, Jennie L
Toxicol Pathol. 2014 Jan;42(1):195-203. doi: 10.1177/0192623313512030. Epub 2013 Nov 27.
Author Address: 1Eli Lilly and Company, Indianapolis, Indiana, USA.
Reference Type: Journal Article
Record Number: 4808Author: Uvelin, A., Hajdukovic, D., Vrsajkov, V., Kolak, R., Lazukic, A., Vickovic, S. and Gojkovic, Z.
Title: A case of recurrent arrhythmia in an acute pancreatitis patient–pathophysiological explanation using shortage of ‘repolarization reserve’
Journal: Acta Clin Croat
Short Title: A case of recurrent arrhythmia in an acute pancreatitis patient–pathophysiological explanation using shortage of ‘repolarization reserve’
Alternate Journal: Acta clinica Croatica
ISSN: 0353-9466 (Print)
Accession Number: 24697004
Keywords: Arrhythmias, Cardiac/*chemically induced/diagnosis/therapy
Ethylenediamines/administration & dosage/*adverse effects
Histamine H1 Antagonists/administration & dosage/*adverse effects
Pancreatitis, Alcoholic/*drug therapy
Torsades de Pointes/chemically induced
Abstract: We report a case of a patient with acute pancreatitis who developed serious heart rhythm abnormalities on three occasions, two of which were associated with administration of the first generation antihistamine chloropyramine, and the third one with hypomagnesemia and hypokalemia. Dysrhythmic events consisted of bigeminy, multifocal ventricular extrasystoles and torsades de pointes-like ventricular tachycardia. Electrocardiographic changes in acute pancreatitis in the absence of previous heart disease can occur in more than half of the cases. Antihistamines are medications that are known to produce heart rhythm disturbances, especially the second generation drugs astemizole and terfenadine. This is the first report of chloropyramine causing dysrhythmia. It seems that acute pancreatitis patients are especially prone to heart dysrhythmia caused by different factors such as electrolyte disturbances and pronounced vagal tone. Acute pancreatitis may be added to the list of risk factors with altered ‘repolarization reserve’, predisposing to drug-induced QT interval prolongation and possible torsades de pointes occurrence.